Ask a doctor

Insomnia and Anxiety After Botox

I had Botox done 6 times. The first 3 times I had no side effects. The latest 3 times, I got a wicked sinus infection, and an insomnia that's so bad, even 6 over the counter sleeping pills can't do anything. I also have a general feelng of weirdness and anxiety. I've done about 18 units each time. I need to get it done again, but can't go through another month of that after these side effects subside. A lot of people on message boards have experienced the same thing. What are my options here?

Doctor Answers (7)

The liquid in which Botox was diluted could be a problem

+2

Ask one of the doctors who has treated you to contact Allergan, the company who distributes the Botox Cosmetic. The doctor can ask the company if they are aware of similar reports and if they have any idea why you might be getting your side effects. There is always the chance that it is the liquid with which the Botox was diluted that is causing the symptoms rather than the Botox. For example, it may be the preservative in the liquid if that is in fact what has been used. However, I am not aware of any reports of these symptoms from either.

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Unusual response to Botox

+2

I am sorry to hear about your experience, it sounds very frustrating. I have to say that I have not seen that type of reaction though, and I have done more than a thousand botox injections. The pattern you describe sounds fairly consistent, which would imply that it isn't a coincidence, although that is of course possible. Another explanation would be an allergic reaction. Really the only way you would know is another injection, there isn't a test that I know of.

If it turns out that you just can't do botox, there is a procedure popularly know as "no-tox" which works for the area between the brows and lasts about a year.

Seattle Plastic Surgeon
4.5 out of 5 stars 21 reviews

Reloxin may be a better product for you once it's FDA-approved

+2

Your side effects are unusual. Personally, I have not observed your specific complaints in my patients. However, I realize that after 23 years in practice, everyone is different and responds differently to various medications. I do not think reducing the dosage or units of Botox would make a difference.

What may help is another type of botulinum product. Medicis Corporation is awaiting FDA approval for their botulinum product which has been named Reloxin. Reloxin will directly compete against Botox. Even though Reloxin is a botulinum toxin type A, it will have a very similar clinical action as Botox, but is biochemically different!

There is inconclusive evidence regarding antibody formation against Botox; some studies suggest that it definitely exists. This potentially should help you as Reloxin will have a decreased protein load (antigens), which means less formation of antibodies. We are expecting Reloxin to be approved sometime in the spring of 2009.

I hope this helps!

Englewood Plastic Surgeon

Flu-like symptoms can occur with Botox

+1

Sometimes patients get a flu like feeling after Botox. Although I personally have not had any patients with the side effects you describe, I would suggest not to have Botox again. Three times is unlikely to be a coincidence. Also, 18 units is a small dose. Why try a dose (i.e.) 6 units, that is not going to give a clinical result?

There are other Botox like products coming to the market. Dysport may be worth trying. It doesn't seem to last as long but it is made by a different company and you may not have the side effects you have been getting with Botox. Also, in the next year or so other companies are coming out with their version of Botox. I would try other brands cautiously (i.e. one area).

Orange County Dermatologist
4.5 out of 5 stars 14 reviews

Sounds like an unusual hypersensitivity/immune reaction to Botox.

+1

I sympathize with you and would not wish to go through a month of those symptoms either. Consider a trial of 3 units of Myobloc (Botulinum Toxin B) - it is a different protein than Botox. Alternatively, if you are going to try Botox again, consider waiting 6 months before challenging with a small number of units.

Good luck.

San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These are not typical side-effects

+1

Babalulu,

The side effects that you are describing are not typical and I am curious about the causal association. Also, you are using very little Botox. If you are having these symptoms and are certain that they are from the Botox, then you should stop using it. You should talk to your doctor about alternative preparations of Botox (Myobloc) or different procedures to help you acheive a similar effect.

Web reference: http://www.RealPlasticSurgery.com

New York Plastic Surgeon
5.0 out of 5 stars 52 reviews

Botox treatment does not cause sinus infections

+1

Botox treatment does not cause sinus infections. On the other hand, a true sinus infection could account for you insomnia.

The general feelings of weirdness and anxiety are more interesting and I would be less likely to dismiss their association with the BOTOX treatment. You did not tell us exactly where in the face you are getting treatment.

It is important to understand that our emotional state and our facial appearance are closely linked. We learn to control our emotions as infants by interacting dyadicly with our attentive mothers. This is largely done by learning to associate facial appearance and emotions. Eventually these reactions become hardwired. Therefore facial expression is not simply a way of expressing how we feel but it is also intimately involved in how we experience emotions. BOTOX by altering the activity of the muscles of facial expression can have an effect on the cerebral cortex regions associated with processing emotions. This may be related to why we like our BOTOX treatments so much.

Anecdotally, I have seen individual patients who for whatever reason received BOTOX too low in the face causing a weakness of the smile. The dysphoric effect was way out of proportion to the minor weakness produced by the treatment side effect. Undoubtedly this was due to an altered sense of well being due to the muscles of facial expression being out of balance.

It is also interesting that you have gone to three different offices for treatment. Perhaps you should consider see a dermatologist or an eye plastic surgeon next time. These are also core physicians with just as much or more experience treating with BOTOX than board certified general plastic surgeons. You really need to find phsycian who listens and believes in your concerns and is willing to modify treatment based on your subjective symptoms. Otherwise you will have to reinvent the wheel with each and every new doctor you go to. If this does not pan out, you will eventually give up on BOTOX treatment.

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...